Hail, Aurora
- When
- August 28, 3:35 AM CST
- Where
- Aurora County, 8.95 mi WNW of Aurora Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.560, -98.750
Thunderstorms produced large hail and damaging winds over an area that extended from Huron and White lake southeast to the far southeast corner of the state in Union County. The severe weather took place during the morning hours, starting before daybreak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds over an area that extended from Huron and White lake southeast to the far southeast corner of the state in Union County. The severe weather took place during the morning hours, starting before daybreak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 8:03 PM CST, 7 hours 32 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT FRI AUG 26 2011 .DISCUSSION... SHORT WAVE MOVING INTO WESTERN NORTH DAKOTA WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT AND SHOULD BEGIN TO INTERACT WITH BOUNDARY ACROSS SOUTHWEST SD INTO SOUTHCENTRAL SD. LLJ SHOULD GRADUALLY INCREASE AFTER 06Z AND WITH H850 CAPES IN THE 1500-2500 RANGE...WOULD EXPECT TO SEE SOME ELEVATED STORMS TO BEGIN DEVELOPING AFTER 07 OR 08Z ACROSS NORTHWESTERN CWA AND THEN SPREAD EAST SOUTHEAST OVERNIGHT. DID DELAY DEVELOPMENT BY A FEW HOURS FROM PREVIOUS FORECAST AS HRRR IS ALSO NOW A TAD SLOWER CLOSER TO 18Z NAM SOLUTION. OTHERWISE TEMPERATURE FORECAST LOOKS GOOD AND ONLY CHANGES WERE TO TIMING OF THUNDERSTORM DEVELOPMENT. MARGINAL SEVERE HAIL WOULD BE THE MAIN THREAT WITH THESE STORMS. && .AVIATION... LIGHT SOUTHEASTERLY SURFACE WINDS TO REMAIN IN PLACE THROUGH SUNDAY AFTERNOON. THE ONLY EXCEPTION WILL BE WITH SCATTERED THUNDERSTORMS WHICH ARE EXPECTED TO MOVE ACROSS THE AREA SUNDAY MORNING. THE MAIN FOCUS FOR THUNDERSTORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA...INTO NORTHWEST IOWA. /97 && .PREVIOUS DISCUSSION... A SUBTLE SHORT WAVE IS THE MAIN FEATURE TO WATCH TONIGHT...WHICH MAY EVENTUALLY BRING NOT SO SUBTLE WEATHER. AT THE MOMENT...IT IS HARD TO DECIPHER ACTUALLY WHERE IT IS ON WATER VAPOR...BUT IS PROBABLY ASSOCIATED WITH A JET STREAK CURRENTLY IN SW MT. THE STRENGTH OF THE WAVE INCREASES AFTER EVENING TONIGHT MAINLY IN CENTRAL SD ALONG THE 850MB-700MB THERMAL RIDGE AXIS AND ASSOCIATED MODEST LOW LEVEL JET. AFTER MIDNIGHT...MID LEVEL TEMPERATURES THEN COOL WITH ML CAPES INCREASING TO ABOUT 1000 TO 1500 J/KG ALONG AND WEST OF THE JAMES RIVER VALLEY. COUPLED WITH THIS CAPE IS A ML CIN MINIMUM BY 09Z SUNDAY WITH VERY HIGH CINS FROM GREGORY COUNTY AND POINTS WESTWARD. THEREFORE LATEST THOUGHTS ARE IS THAT SCATTERED CONVECTION SHOULD DEVELOP AFTER MIDNIGHT WEST OF THE JAMES. AS IT PRESSES EAST TO SOUTHEASTWARD LATE TONIGHT...RAIN CHANCES MAY BECOME QUITE LIKELY IN A SWATH AROUND MITCHELL TO YANKTON IN THE PRE DAWN HOURS. THESE AREAS HAVE STEEP MID LEVEL LAPSE RATES FROM 700MB TO 500MB AND GOOD DIRECTIONAL WIND SHEAR FROM 850MB UPWARD. IT IS DOUBTFUL WHETHER ANY OF OUR ATMOSPHERE BELOW 900MB TO 850MB WILL BE TAPPED...SO AM IGNORING THE WIND SHEAR IN THE LOWEST LEVELS. SCATTERED CONVECTION WILL ENCIRCLE THE LIKELY POPS. BUT HEADING EASTWARD INTO SW MN AND NW IA...RAIN CHANCES WANE EAST OF THE I 29 CORRIDOR WHERE CONDITIONS ARE MUCH MORE STABLE COUPLED WITH ANEMIC WIND SHEAR. IN THE STRONGER CELLS...SOME SEVERE HAIL COULD BE A THREAT LATE TONIGHT...ESPECIALLY FROM YANKTON TO CHAMBERLAIN. CONCERNING TEMPERATURES...KEPT THE READINGS ON THE WARMER SIDE OF GUIDANCE WITH CLOUD COVER ANTICIPATED AFTER MIDNIGHT. THUNDERSTORMS WILL MOST LIKELY BE ONGOING ON SUNDAY MORNING...WITH THE BETTER CHANCE SITUATED ALONG THE MIDDLE AND LOWER MISSOURI RIVER CORRIDOR WHERE THE INSTABILITY AXIS/LOW LEVEL CONVERGENCE/AND BEST PV ADVECTION COINCIDE AS THE SHORTWAVE SLIDES TO THE SOUTHEAST. EXPECT ACTIVITY TO DIMINISH LATER IN THE MORNING AND EARLY AFTERNOON AS FORCING WEAKENS. HIGHS ON SUNDAY WILL BE IN THE LOWER TO MID 80S IN THE WEST...TO THE MID AND UPPER 70S EAST WHERE CLOUDS MAY HANG AROUND LONGER. SUNDAY NIGHT AND MUCH OF MONDAY SHOULD BE DRY IN BETWEEN SYSTEMS...AS UPPER LEVEL RIDGING BUILDS INTO THE REGION...AND LOWS ON SUNDAY NIGHT WILL BE UPPER 50S TO LOWER 60S...AND HIGHS ON MONDAY RIGHT AROUND NORMAL...IN THE LOWER TO MID 80S. NEXT SHORTWAVE BEGINS TO ENCROACH ON THE AREA ON MONDAY NIGHT WITH INCREASING 850 MB THETA E ADVECTION INTO OUR WEST...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THAT AREA DURING THE NIGHT...THEN LIFTING OFF TO THE NORTHEAST ON TUESDAY AS THE WAVE TRACKS INTO THE UPPER MIDWEST...THOUGH MODELS NOT IN THE BEST OF AGREEMENT ON PLACEMENT OF CONVECTION ON TUESDAY. BY WEDNESDAY THE UPPER LEVEL RIDGE AXIS SHIFTS TO OUR EAST IN AN EVOLVING SOUTHWESTERLY UPPER LEVEL FLOW. WITH THIS...WILL HAVE MOSTLY DRY CONDITIONS WITH WARMING TEMPERATURES...REACHING THE UPPER 80S TO LOWER 90S ACROSS THE AREA BY THURSDAY. NEXT POSSIBILITY OF SHOWERS AND THUNDERSTORMS LOOKS TO COME IN ON THURSDAY NIGHT AND FRIDAY AS A DECENT UPPER LEVEL SHORTWAVE TRACKING TO OUR NORTH PULLS A COLD FRONT THROUGH OUR AREA DURING THIS TIME FRAME...BRINGING COOLER TEMPERATURES FOR THE END OF THE WEEK. && && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1132 AM CDT SAT AUG 27 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1132 AM CDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A CHANCE FOR THUNDERSTORMS WILL START BY LATE EVENING IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD SLOWLY EAST AND SOUTHEAST LATE INTO THE NIGHT. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH THERE WILL BE A MINIMAL THREAT FOR AN ISOLATED LARGE HAIL PRODUCING STORM LATE TONIGHT OR EARLY SUNDAY MORNING ACROSS THE LOWER BRULE AREAS. FLOODING... MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE DURING THE FIRST HALF OF SEPTEMBER. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS CONTINUING TO DROP VERY SLOWLY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL PERSIST THROUGH SUNDAY MORNING ACROSS SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND POSSIBLY EXTREME SOUTHWEST MINNESOTA. A LESSER THREAT WILL CONTINUE ON SUNDAY AFTERNOON AND EVENING AS THE FOCUS FOR STORMS DROPS SOUTH AND EAST. NO SEVERE STORMS ARE ANTICIPATED...WITH ONLY A RISK FOR AN ISOLATED HAIL PRODUCING STORM SUNDAY MORNING THROUGH THE MISSOURI VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 163 km away, was scanning. The volume nearest the first event began at 09:33 UTC.
16 hail, 5 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage.
Large hail caused an unknown amount of damage to corp crops.
Large hail caused an unknown amount of damage to corn crops.
Thunderstorm winds blew down a scoreboard at a football field, caused tree damage at a cemetery and elsewhere on the northwest side of Woonsocket, and blew down power lines, causing a power outage.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds caused tree damage, including several limbs blown down.
Large hail caused crop damage. The amount of crop damage was not known.
Thunderstorm winds caused tree damage, including several trees blown down. The winds also blew off shingles off a business roof, and blew down power lines, causing a power outage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341352, 341353, 341354, 341355, 341356, 341360, 341361, 341362, 341363, 341365, 341382, 341381, 341367, 341368, 341371, 341377, 341378, 341379, 341380, 341383, 341384.